Clinical Implications of Chemotherapy-Induced Diarrhea in Patients with Cancer
Diarrhea is one of the main drawbacks for cancer patients. Chemotherapy-induced diarrhea (CID) is a common problem, especially in patients with advanced cancer. Diarrhea is particularly problematic for some drugs which are central to the management of colorectal cancer and cancers of the gastrointestinal tract, including the fluoropyrimidines (5-FU) and irinotecan. The incidence of CID has been reported to be as high as 50–80% of treated patients (≥30% CTC grade 3–5), especially with 5-fluorouracil bolus or some combination therapies of irinotecan and fluoropyrimidines (IFL, XELIRI). However, the problem is not well recognized and frequently is not managed appropriately. The primary objectives of this report were to describe the pathophysiology of 5-FU & irinotecan in inducing diarrhea and describe the clinical consequences of CID on treatment changes.